Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 283, NWS Dodge City, KS

November 16, 20154 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 16, 2015, 2:53 PM CST for 4 counties in Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 16, 2015, 2:53 PM CST (20:53 UTC)
Expired
Nov 16, 2015, 4:00 PM CST
In force
67 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 172 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 3:05 PM CSTHAIL 0.75Elkhart, KS
Nov 16, 3:05 PM CSTHAIL 1Elkhart, KS
Nov 16, 3:27 PM CSTHAIL 17 N Rolla, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 16, 1:00 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS53 KDDC 162053
SVRDDC
KSC067-129-187-189-162200-
/O.NEW.KDDC.SV.W.0283.151116T2053Z-151116T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CST MON NOV 16 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN GRANT COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 400 PM CST

* AT 252 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
  OF ELKHART...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HUGOTON...ELKHART...JOHNSON CITY...ROLLA...MOSCOW...RICHFIELD...
  FETERITA AND WILBURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR SOUTHWESTERN
KANSAS.

LAT...LON 3713 10204 3762 10181 3732 10117 3699 10160
      3699 10204
TIME...MOT...LOC 2052Z 209DEG 46KT 3692 10203 

HAIL...1.25IN
WIND...60MPH

$$

FINCH
3 follow-up statements
611 
WWUS53 KDDC 162104
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CST MON NOV 16 2015

KSC067-129-187-189-162200-
/O.CON.KDDC.SV.W.0283.000000T0000Z-151116T2200Z/
MORTON KS-STANTON KS-STEVENS KS-GRANT KS-
304 PM CST MON NOV 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR MORTON...SOUTHEASTERN STANTON...NORTHWESTERN STEVENS AND
SOUTHWESTERN GRANT COUNTIES...

AT 304 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES EAST OF
ELKHART...MOVING NORTHEAST AT 55 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HUGOTON...ELKHART...JOHNSON CITY...ROLLA...MOSCOW...RICHFIELD...
FETERITA AND WILBURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR SOUTHWESTERN
KANSAS.

LAT...LON 3712 10194 3762 10181 3732 10117 3699 10160
      3700 10194
TIME...MOT...LOC 2104Z 233DEG 48KT 3701 10184 

HAIL...1.50IN
WIND...60MPH

$$

FINCH
757 
WWUS53 KDDC 162117
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CST MON NOV 16 2015

KSC067-129-187-189-162200-
/O.CON.KDDC.SV.W.0283.000000T0000Z-151116T2200Z/
MORTON KS-STANTON KS-STEVENS KS-GRANT KS-
317 PM CST MON NOV 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR EASTERN MORTON...SOUTHEASTERN STANTON...NORTHWESTERN STEVENS AND
SOUTHWESTERN GRANT COUNTIES...

AT 316 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
WILBURTON...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROLLA...MOSCOW...RICHFIELD AND FETERITA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR SOUTHWESTERN
KANSAS.

LAT...LON 3715 10185 3756 10172 3732 10117 3705 10161
      3709 10185
TIME...MOT...LOC 2116Z 209DEG 46KT 3715 10174 

HAIL...1.25IN
WIND...60MPH

$$

FINCH
979 
WWUS53 KDDC 162130
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CST MON NOV 16 2015

KSC067-129-187-189-162200-
/O.CON.KDDC.SV.W.0283.000000T0000Z-151116T2200Z/
MORTON KS-STANTON KS-STEVENS KS-GRANT KS-
330 PM CST MON NOV 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR NORTHEASTERN MORTON...SOUTHEASTERN STANTON...NORTHWESTERN STEVENS
AND SOUTHWESTERN GRANT COUNTIES...

AT 330 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
RICHFIELD...MOVING NORTHEAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN MORTON...SOUTHEASTERN STANTON...NORTHWESTERN STEVENS AND
SOUTHWESTERN GRANT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR SOUTHWESTERN
KANSAS.

LAT...LON 3723 10171 3753 10167 3736 10129 3716 10158
      3720 10169
TIME...MOT...LOC 2130Z 211DEG 52KT 3729 10160 

HAIL...1.25IN
WIND...60MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 1:30 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Nov 16, 1:30 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
130 PM CST MON NOV 16 2015

...UPDATE TO SHORT TERM...

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 120 PM CST MON NOV 16 2015

Thunderstorms are likely tonight as short range models indicate
a strong closed off upper level low shifting east out of the
Four Corners Region into the Central/Southern Rockies and the
Western High Plains. As the system approaches, a developing
surface low across eastern Colorado and extreme western Kansas
will deepen while beginning to shift further east across western
Kansas. Meanwhile, moisture will continue to advect northward
into central and portions of western Kansas ahead of a developing
dryline with surface dewpoints in the mid/upper 50s(F) to near
60F. The dryline will sharpen as it begins to migrate eastward in
conjunction with the surface low, providing an axis of increased
convergence. Meanwhile, the flow aloft will continue to intensify
significantly with a +100kt jet lifting northeast into the
Central Plains with a left exit region setting up across central
Kansas. As a result, showers and thunderstorms will develop late
this afternoon, generally along and ahead of the dryline. Storms
are then projected to spread northeast through this evening. The
intensity of the flow aloft combined with MUCAPE values exceeding
1000 J/KG in an axis ahead of the dryline may increase the
potential for severe storms. The primary threat will be large
hail and damaging winds. However, considering the expected
strength of the deep layer shear, tornadoes cannot be ruled out.

Precip chances pick back up early Tuesday as the advancing surface
low pushes further east out of western Kansas. According to
all short range models, precip development will be possible
within a band of post-frontal H7 frontogenesis as the surface low
departs to the east. The better chance for precip remains to be
across west central Kansas with precip type being primarily snow
according to NAM model soundings. Although snow amounts are
expected to be fairly low, strong northwest winds will develop
behind the front creating blowing snow conditions where any
snowfall occurs, possibly restricting visbilities. Drier conditions
are then expected Wednesday through the end of the week as a
westerly flow aloft develops behind the departing upper level
trough.

Somewhat cooler temperatures are likely tonight as a cold
front begins to push into extreme western Kansas early Tuesday
morning. Look for lows down into the 30s(F) across west central
Kansas with the lower to mid 50s(F) possible in south central
Kansas well ahead of the cold front. Colder temperatures are
likely for highs Tuesday as the aforementioned cold front pushes
through southwest and central Kansas. Temperatures may fail to
climb out of the 30s(F) in west central Kansas with highs reaching
up into the 40s(F) and 50s(F) toward south central Kansas.

.LONG TERM...(Tuesday THROUGH Sunday)
ISSUED AT 339 AM CST MON NOV 16 2015

The rest of the forecast period looks relatively dry and seasonal as
far as temperatures go. As the upper low shifts off the east
Wednesday, another wave drops through the Northern Plains in it's
heels. However the central High plains region appears to remain
under westerly zonal to slight northwesterly flow aloft until the
next baroclinic zone enters the region from the northwest next
weekend.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON)
ISSUED AT 1115 AM CST MON NOV 16 2015

Low level stratus will persist across central Kansas through
this evening resulting in potential periodic MVFR cigs to KHYS.
Meanwhile, thunderstorms will develop across the panhandles of
Texas and Oklahoma late this afternoon with storms spreading
northeast into portions of southwest and central Kansas into
this evening...potentially affecting all TAF sites. Otherwise,
VFR conditions are expected during the overnight hours. Gusty
south winds around 20 to 35kt will persist across western Kansas
through late this afternoon as a strong lee side trough of low
pressure remains anchored across extreme eastern Colorado. Winds
will then subside and become more variable this evening as the
surface trough develops into a low pressure center and begins to
edge eastward across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  46  31  59 /  80  60  40   0
GCK  38  40  31  59 /  70  70  40   0
EHA  37  38  33  60 /  50  70  30   0
LBL  40  42  34  61 /  70  60  30   0
HYS  50  50  32  56 /  70  60  50   0
P28  50  55  35  62 /  80  30  30   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Nov 16, 4:23 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CST MON NOV 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-171030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
423 AM CST MON NOV 16 2015 /323 AM MST MON NOV 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL DEVELOP NEAR THE COLORADO LINE IN
THE MID AFTERNOON, SPREADING EAST INTO CENTRAL KANSAS THROUGH THE
EARLY EVENING. DAMAGING WIND IS THE GREATEST THREAT WITH ANY
STORMS THIS AFTERNOON AND EVENING.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...SOME POTENTIAL EXISTS FOR MINOR SNOW ACCUMULATIONS
MAINLY WEST OF HIGHWAY 83 ON TUESDAY. STRONG GUSTY WINDS COULD
COMPOUND THE IMPACTS OF ANY SNOW THAT MAY FALL.

HAZARDS WEATHER RISK...

  TUESDAY...
  ELEVATED NON THUNDERSTORM WIND RISK.
  ELEVATED SNOW RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

33

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:57 PM CSTSpecial Weather StatementDDCKearny48 min
Nov 16, 3:11 PM CSTTornado WarningDDCMorton, Stevens34 min
Nov 16, 3:24 PM CSTSevere Thunderstorm WarningDDCFinney, Kearny, Scott51 min
Nov 16, 3:26 PM CSTSevere Thunderstorm WarningDDCHamilton32 min
Nov 16, 3:45 PM CSTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Stevens60 min
Nov 16, 3:48 PM CSTSevere Thunderstorm WarningDDCLane29 min
Nov 16, 3:52 PM CSTTornado WarningDDCGrant, Haskell, Kearny, Stevens38 min
Nov 16, 3:57 PM CSTSevere Thunderstorm WarningDDCScott48 min
Nov 16, 4:24 PM CSTTornado WarningDDCFinney, Grant, Haskell, Kearny51 min
Nov 16, 4:29 PM CSTTornado WarningDDCScott16 min
Nov 16, 4:59 PM CSTTornado WarningDDCFinney, Gray, Lane46 min
Nov 16, 5:04 PM CSTSpecial Weather StatementDDCSeward41 min
Nov 16, 5:23 PM CSTTornado WarningDDCSeward, Stevens37 min
Nov 16, 5:34 PM CSTTornado WarningDDCFinney, Hodgeman, Lane, Ness41 min
Nov 16, 5:52 PM CSTTornado Warning Tornado observedConsiderable damage threatDDCGray, Meade, Seward38 min
Nov 16, 5:54 PM CSTSevere Thunderstorm WarningDDCLane, Scott35 min
Nov 16, 5:59 PM CSTSevere Thunderstorm WarningDDCFinney, Kearny, Scott61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.